Florida, 2001Rip Current in Florida, June 6, 2001
June 6, 2001 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jun 6, 1:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT WED JUN 6 2001
MOIST ONSHORE FLOW CONTINUES OVER THE CENTRAL GULF COAST STATES
BETWEEN HIGH PRESSURE CAMPED OUT OVER THE WESTERN ATLANTIC AND THE
REMNANTS OF TS ALLISON...NOW QUASISTATIONARY OVER EASTERN TEXAS
CUTOFF FROM MAIN WESTERLY FLOW.
THE MAIN WEATHER THREAT TODAY INTO TOMORROW IS THE DEADLY POTENTIAL
FOR RIP CURRENTS. OFFICIALS FROM OKALOOSA...SANTA ROSA...AND
ESCAMBIA COUNTIES IN FLORIDA AND BALDWIN COUNTY IN ALABAMA REPORT
SEVERAL RIP CURRENT RESCUES TODAY...WITH AT LEAST ONE DEATH.
MODERATE SOUTHEASTERLY WINDS HAVE PERSISTED SINCE EARLY YESTERDAY
COUPLED WITH MODERATE SOUTHWEST AND SOUTHEAST SWELLS...PROBABLY
HELPED IN PART BY ALLISON. SOUTHERLY FLOW WILL LESSEN TOMORROW AS
GRADIENT LOOSENS...AND SWELL HEIGHTS AND PERIODS WILL GRADUALLY
DECREASE AS WINDS CALM DOWN OVER THE WESTERN GULF. HOWEVER...MAIN
INGREDIENTS WILL REMAIN IN PLACE FOR RIPS TOMORROW...POSSIBLY
AGGRAVATED BY CONTINUED GOUGING OF BEACH SAND BY ROUGH SURF.
OTHERWISE IN THE MARINE...WILL KEEP SMALL CRAFT EXERCISE CAUTION
REMARK.
MAIN MOISTURE AXIS IS OVER EASTERN TEXAS INTO WESTERN MISSISSIPPI.
BIG THREE MODELS IN GOOD AGREEMENT MOVING MAIN MOISTURE AXIS TO THE
EAST AS FRONTAL BOUNDARY SAGS SOUTHWARD. PRECIPITABLE WATER AMOUNTS
ARE AT OR ABOVE TWO INCHES FOR THE MOST PART WITHIN THE MOISTURE
AXIS WITH HEAVY RAINS AND FLASH FLOODING THE MAIN THREATS TO THE
WEST. FLASH FLOODING COULD BE AN ISSUE LOCALLY TOMORROW BUT TOO
EARLY RIGHT NOW FOR A WATCH. KLIX RADAR HAS BEEN DEPICTING WEAK
ROTATIONS EMBEDDED IN THE SHOWERS OVER SOUTHEAST MISSISSIPPI THIS
MORNING. THIS MAY PERSIST ON THE PERIPHERY OF THE RAIN BANDS...BUT
WILL LIKELY REMAIN BELOW SEVERE LIMITS DUE TO LOW HELICITY VALUES
AND VERY MOIST LOWER ATMOSPHERE.
FOR THE FORECAST...TONIGHT WILL SEE BETTER POPS TO WEST WITH MUGGY
OVERNIGHT LOWS. WILL GO LIKELY POPS TOMORROW FOR ALL BUT COASTAL
PANHANDLE ZONES WHERE WILL GO GOOD CHANCE. CLOUD COVER SHOULD DAMPEN
AFTERNOON HIGHS. FRIDAYS RAIN WILL DEPEND GREATLY ON HOW MUCH
TROPICAL MOISTURE IS STILL IN PLACE. MODELS ARE SHOW LARGE AMOUNTS
OF MOISTURE STILL IN PLACE...WITH AVIATION DEPICTING A SHORT WAVE TO
HELP CONVECTION. CONSIDERING CHANCE TO LIKELY POPS AGAIN.
EXTENDED...GOING TO KEEP CHANCE POPS THROUGH THE WEEKEND AS FRONTAL
BOUNDARY SAGS SOUTH THROUGH THE WEEKEND. DRIER PERIOD WILL START IN
EARNEST ON SUNDAY FROM NORTH TO SOUTH. WILL GO ABOVE MEX TEMPS WHICH
ARE MUCH LOWER THAN SEASONAL AVERAGES.
NOTE...RADAR TECHNICIANS ARE FINISHING REPAIRS OF KMOB RADAR RIGHT
NOW. HOPE TO HAVE THE RADAR UP THIS AFTERNOON.
PRELIMINARY NUMBERS...
MOB RC 076/084 074/086 073 13465
PNS RC 077/083 075/087 074 13355
DTS RC 078/083 076/085 075 13255
GZH RC 072/083 071/086 070 13366
2R0 RC 071/082 071/085 070 13675
61A RC 071/083 070/085 070 13366
/13
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Jun 6, 1:35 PM CST, 25 minutes before
ALZ063-064-FLZ002-004-006-070300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT WED JUN 6 2001
...INCREASED RIP CURRENT THREAT BEING REALIZED ALONG THE CENTRAL GULF
COAST BEACHES TODAY...
THE NATIONAL WEATHER SERVICE HAS RECEIVED NUMEROUS REPORTS OF
SWIMMERS BEING CAUGHT IN STRONG RIP CURRENTS FROM GULF SHORES EAST
THROUGH THE PENSACOLA...NAVARRE...AND DESTIN AREAS. 1 FATALITY HAS
BEEN CONFIRMED THIS MORNING BY EMERGENCY MANAGEMENT OFFICIALS IN
OKALOOSA COUNTY FLORIDA. PENSACOLA BEACH AND GULF SHORES OFFICIALS
REPORT NUMEROUS RESCUE EVENTS TODAY.
PERSISTENT SOUTHEAST WINDS OF 15 TO 20 MPH ALONG THE BEACHES FROM
DAUPHIN ISLAND EAST THROUGH DESTIN WILL MAINTAIN THE THREAT OF
STRONG RIP CURRENTS THROUGH TOMORROW. PERSONS SPENDING TIME ON THE
BEACHES SHOULD BE ALERT TO ANY CAUTIONARY WARNINGS GIVEN BY LOCAL
OFFICIALS...AND HEED THEM.
IF CAUGHT IN A RIP CURRENT WHILE SWIMMING...DO NOT PANIC. DO NOT
TRY TO SWIM AGAINST THE CURRENT AS THIS CAN BE VERY DIFFICULT...EVEN
FOR AN EXPERIENCED SWIMMER. IF YOU CAN...TREAD WATER AND FLOAT.
CALL OR WAVE FOR ASSISTANCE. YOU CAN ALSO TRY TO SWIM PARALLEL TO
SHORE UNTIL YOU ARE OUT OF THE STRONG CURRENT...THEN SWIM DIRECTLY
TO SHORE.
DO NOT SWIM ALONE. SWIM ONLY AT BEACHES SERVICED BY LIFEGUARDS.
Rip Current, Escambia
- When
- June 6, 2:00 PM CST to 2:10 PM CST
- Where
- Escambia County, Pensacola Beach
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
Two swimmers were caught in rough surf while swimming near Pensacola Beach. They were overcome by strong rip currents. They were able to be rescued and were hospitalized and later released.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 6, 20012 deaths · 2 injured · 1 event
- Rip Current in Florida, June 6, 20011 death · 1 event
- Rip Current in Florida, June 6, 20011 death · 1 event
- Flood and Lightning Strike in Georgia, June 6, 2001$250,000 · 2 events
- Flash Flooding in West Virginia, June 6, 2001$152,000 · 2 events
- Flash Flooding and Hail in Ohio, June 6, 2001$71,000 · 55 kt wind · 14 events
- Flash Flood in Ohio, June 6, 2001$50,000 · 1 event
- Hail and Damaging Winds in Kentucky, June 6, 20011 injured · $25,000 · 1 in hail · 6 events
- Hail in Nebraska, June 6, 2001$35,000 · 1.75 in hail · 2 events
- Tornado in South Dakota, June 6, 2001$5,000 · F1 · 1 event
- Damaging Winds and Heavy Rain in Virginia, June 6, 2001$24,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, June 6, 2001$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251530.